HOMEABOUT USCONTACT USGET INVOLVED
Singulair's Side Effects
What Everyone Should Know
For Parents
For Health Care Providers
Recovery Stories
News
Links and Resources
Write Your Representative
Printable Side Effect Alert
   
 


Side effects can happen at any time during treatment with Singulair.
Parents have been reporting to Parents United for Pharmaceutical Safety and Accountability that their children began experiencing side effects days, weeks, months, and even years after treatment with Singulair was initiated. Additionally, some parents reported they observed side effects only after a dosage increase. Parents have also reported that side effects worsened, and/or additional side effects manifested after a dosage increase.

(1) Singulair has NOT been scientifically proven the most effective or safest treatment for asthma or allergies. Inhaled corticosteroids are the preferred treatment for asthma and intranasal corticosteroids are the preferred treatment for allergic rhinitis. Refer to the links on the bottom of this page for details.

(2) Singulair is not effective for everyone. Clinical research has determined that differential response is due in part to genetic variability.

(3) Singulair 10mg is the adult dosage and has not been approved for use in children.

(4) Do your research. Do not make medication decisions for your children without reviewing the most up to date information on the medication and understanding all the possible side effects. This information can be found in the patient information and prescribing information on the website of the medication's manufacturer.

(5) The consumer medication information (CMI) leaflet you receive from your pharmacy is neither approved nor regulated by the FDA and may not be up to date or contain comprehensive information.

(6) Know what the term "anecdotal" means. Healthcare providers may use this word when referring to post-marketing adverse event reports. "Anecdotal" simply means that the reports are based on personal observation, case study reports, or random investigations rather than systematic scientific evaluation. It does not mean that the reports are inaccurate or untrue or even unlikely.

(7) If your child's healthcare provider tells you that a medication is "perfectly safe", a red flag should rise high. NOTHING is perfectly safe. Ask him or her to access the prescribing information on the manufacturer's website and review it with you.

(8) A healthcare provider may state that the risk of certain side effects/adverse reactions to Singulair is "very low". Currently, the risk for, and incidence of side effects with Singulair is UNKNOWN! So are the exact reasons why these reactions occur or how to predict who will have them.

(9) If your child was diagnosed with a behavioral, developmental, emotional, learning, or psychiatric disorder after treatment with Singulair began, consider the possibility that an adverse reaction to Singulair is the cause of your child's symptoms.

(10) Do not allow yourself to be bullied into making any medical decision with which you are uncomfortable. You have the final say in the medications your child will take.* Get a second opinion if you are not satisfied with the medical advice you receive.


IF YOU THINK YOUR CHILD IS HAVING AN ADVERSE REACTION TO SINGULAIR:

(1) Contact your child's healthcare provider immediately and report that you think you child is having an adverse reaction.


(2) Bring the following information with you to your child's healthcare provider:

• a list of your child's symptoms and or behaviors that concern you.

• Singulair's Prescribing Information Highlight the following sections: Warnings and Precautions, Adverse Reactions, Post Marketing Experience.


(3) Remember the following:

• Parents have reported that their children's healthcare providers were not familiar with all of Singulair's side effects.

• Children having an adverse reaction to Singulair may display symptoms that are not currently on Singulair's label, which clearly states in the "Supplemental Patient Material" section that "These are not all the possible side effects of SINGULAIR." Refer to Singulair's Side Effects for more information.


(4) The ONLY way to confirm that Singulair is causing your child's symptoms is to stop treatment with Singulair. (DO NOT STOP ADMINISTERING AN ASTHMATIC CHILD'S MEDICATIONS WITHOUT CONSULTING HIS OR HER HEALTHCARE PROVIDER).

Ask your child's healthcare provider to prescribe another medication. There are numerous other options for treating allergies and asthma; Singulair has not been proven the most effective one for either condition. ALWAYS have a rescue inhaler (such as albuterol) available if your child has asthma.


(5) *It is unknown how long it takes for side effects to resolve after stopping Singulair. Parents have been reporting that side effects took days, weeks, months or longer to completely resolve.


Remember: YOU are the expert on your child's behavior. You know your child better than anyone else. If you think something is wrong, it probably is.


_____________________________________________________________________________

*It has come to our attention that some parents are involved in custody issues or are under the supervision of social services and may not be able to freely make decisions about their children's health. Singulair is not medically recognized as a first line of treatment for either asthma or allergies in children. You can find supporting documentation here:

National Asthma Education and Prevention Program (NAEPP) Clinical Practice Guidelines Reference section 3, Component 4: Medications (This document states that Singulair is an alternative, but not preferred, therapy for the treatment of mild persistent asthma. For all age groups, inhaled corticosteroids are the most effective medication for long-term control.)

Diagnosis and management of rhinitis: an updated practice parameter
Page S22, [Summary Statements 74-80] Intranasal corticosteroids are the preferred treatment for allergic rhinitis and when given in recommended doses are not generally associated with clinically significant systemic side effects.

_____________________________________________________________________________

Disclaimer: Parents United for Pharmaceutical Safety and Accountability is a volunteer patient advocacy group. Consult a licensed healthcare professional before making any medical decisions. Do not stop administering an asthmatic child's medications without the supervision of the child's healthcare provider. The information on this site is intended for educational purposes and should not be construed as medical advice. It is accurate to the best of our knowledge. If you discover an inconsistency, please bring it to our attention.